Copyright 2017. All Rights Reserved



Friday, October 14, 2011

Prednisone-necessary evil

(Dotweekly.com)




As much as I hate to use it, there are times when prednisone (a steroid) is necessary to treat asthma. (Don't confuse this type of steroid with the type that body builders use. They're completely different medications!)


Using steroids is a last resort for me. Usually, I increase my daily maintenance medication and use breathing treatments with my nebulizer. When I am that sick, my inhaler doesn't work well for me because I can't breathe deep enough to get any medicine into my lungs. What works better for me is to use my nebulizer, I just sit and gently breathe in the mist.



Even using all those medications, there are times I need prednisone. I have been sick now for over a week, and one day I woke up and was having such a hard time breathing that my voice could only come out in a raspy whisper. I asked Hubby to call the after hours clinic (of course it was on a Saturday) because I couldn't talk on the phone. However, After Hours Doc needed to ask me a few questions (did I have sinus congestion with my cough and fever?) so he would know which antibiotic to call in. I think he could tell by the sound of my voice what was wrong with me and which medication for call in.


Click here to learning about different asthma medications. But- a few warnings about prednisone. Click here to read about side effects. You have to take it exactly as directed. You usually start out on a high dose several times a day, then taper down over 5 days or a week. But the side effects can be agitation, nervouseness, mood changes, and increased appetite. There are more serious side effects, such as nausea, vomiting, swelling of the face, depression, and many more.


Just know that if you or your children are on prednisone, it can make you feel a little weird. As sick as I was, my mind was racing, I couldn't sleep, and I started cleaning my basement! Hubby came downstairs and said "what are you doing?!" I shrugged my shoulders, then said "prednisone."


Then I was so tired, I had to take a 3 hour nap. You may feel a little crazy while you are on it, but that will pass. Also, be warned that it impairs your immune system, so now I have to be very careful and try not to be around anyone else who is sick.


So, if you are sick enough to need prednisone, talk to your doctor. Sometimes it is necessary and may be what you need to get the swelling down in your lungs and help you feel better. Just watch the side effects and follow all of the instructions.


Excuse me, I need to get more cough medicine and use my inhaler. Ah, flu season.

2 comments:

  1. it is a horrible drug, just horrible. I had to be on it for arthritis, for 2 weeks. I wanted to JUMP out of my skin. I know how important it is but my gosh it is miserable. I cried at the drop of the hat. My poor kids. Made me really GET what my daughter goes through though :( Feel better SOON!

    ReplyDelete
  2. Thanks, I'm finally on the mend. It is a necessary evil, I was a little bonkers while I was on it. But, what can you do? Now I just have to avoid sick people since my immune system is impaired....

    ReplyDelete